Fosamax Femur Fracture MDL Extended to Other Bisphosphonates
Posted on Feb 22, 2012
On February 3, 2012, the Judicial Panel on Multidistrict Litigation (JPML) ordered that the Fosamax multidistrict litigation (MDL) be opened to patients who suffered a femur fracture as a result of taking other bisphosphonates like Boniva and Reclast.
The Fosamax MDL, which had previously been centralized in the District of New Jersey, will be overseen by the Honorable Joel A. Pisano. Now that the MDL has been opened to patients who suffered femur fractures while taking other bisphosphonates, we expect that more women injured by these drugs will come forward to assert their legal rights. If you know a woman who suffered a femur fracture and was taking a bisphosphonate, she may have a claim against the drug manufacturer.
What is a Femur Fracture?
A femur fracture is a bone fracture that occurs in the thigh bone, or femur. These types of fractures are usually caused by traumatic events like high-speed car crashes, but research has shown that bisphosphonates can cause atypical femur fractures in which doing something as simple as taking a step can cause the femur to snap.
Femur fractures are very painful and often require surgery to repair. Recovery time is usually three to six months, although factors such as age, health, and the severity of the fracture can extend recovery time.
What are Bisphosphonates?
Bisphosphonates are drugs used to both prevent and treat osteoporosis in women. These drugs are supposed to help women maintain bone density after menopause, but their efficacy has been questioned in recent years. The FDA has received reports of women suffering adverse events like atypical femur fractures after taking bisphosphonates for at least five years.
At a recent meeting of the American Academy of Orthopedic Surgeons (AAOS), Dr. Richard M. Dell explained that continuing to take bisphosphonates after an atypical femur fracture increases the risk that a woman will experience another atypical femur fracture by 41 percent. Prolonged exposure to bisphosphonates may be the cause of these atypical femur fractures.
Popular bisphosphonates include: